SEARCH

SEARCH BY CITATION

Summary

Glucocorticoid-induced osteoporosis is common, and the resulting fractures cause significant morbidity and mortality. Rapid bone loss and increased fracture risk occur soon after the initiation of glucocorticoid therapy and are dose dependent. The increase in fracture risk is partly independent of bone mineral density, probably as a result of changes in bone material properties and increased risk of falling. Fracture risk can be assessed using the FRAX® algorithm, although risk may be underestimated in patients taking higher doses of glucocorticoids. Because of the rapidity of bone loss and increase in fracture risk after the start of glucocorticoid therapy, primary prevention should be advised in high-risk individuals, for example older women and men, individuals with a previous fracture history and those with low bone mineral density. Bisphosphonates are the front-line choice for the prevention of fracture in the majority of glucocorticoid-treated patients, with teriparatide as a second-line option. Calcium and vitamin D supplements should be co-prescribed unless there is evidence of an adequate dietary calcium intake and vitamin D status.